You are posting a comment about...
Ask Dr. Leavitt--I have high cholesterol and was just put on a statin. Is there anything else I can try?
My doctor started me on a statin drug for high cholesterol, but I've heard about bad side effects with this type of medicine. Is there anything else I can try?
In treating high cholesterol, there are many factors to consider. Treatment depends on which part of the cholesterol is high (LDL, HDL, Triglycerides, Total Cholesterol), how high it is, and what your cholesterol goals are. Statins are the most commonly prescribed drugs for treating high cholesterol. In my practice I prescribe them for patients with very high total cholesterol and very high LDL, commonly known as ‘bad cholesterol’.
One possible side effect of statins is rhabdomyolysis, which is the breakdown of muscle tissue. Patients who experience a severe muscle cramp, should discontinue the medication immediately. Statins can also lead to liver damage, therefore, blood tests are needed every three months when statin therapy is initially started to monitor liver function.
Additional effective treatments include other classes of cholesterol drugs and omega-3 fatty acid supplements, which not only help lower total and LDL cholesterol but can also raise the HDL or good cholesterol. Statins are very good drugs for lowering cholesterol, but there are other types of medicine to help regulate cholesterol when statins cause serious side effects.
Talk to your family doctor and work together as a team to create the best plan to reach your cholesterol goals. It’s important to tailor your treatment to what works best for you and your specific cholesterol needs.
At Leavitt Family Medicine we are here for you. We welcome your questions and comments; Let us know how we can help you.